NAMI - National Alliance on Mental Illness Home | About NAMI | Contact Us | En Espanol  | Donate  
Find
  Advanced Search  
 

Sign In
myNAMI
Communities
Register and Join
Donate
What's New
State & Local NAMIs
Advocate Magazine
NAMI Newsroom
NAMI Store
NAMIWALKS
National Convention
Special Needs Estate Planning
NAMI Travel

 About Medication

Print this page
Graphic Site
Log Out
 | Print this page | 
 | 
About_Medications

Ask the Psychiatric Pharmacist #7

Glen Stimmel, PharmD Written by Glen L. Stimmel, PharmD

I have been taking risperidone (Risperdal) and paroxetine (Paxil) for 4 months and my symptoms are greatly improved.  But I heard a TV ad say that Paxil can cause sexual side effects.  Are these effects permanent, and should I stop taking my medicine?

Changes in sexual function may be caused by many things. If you notice any changes in sexual function after starting these medication your doctor can determine whether your medicine may be responsible. Paxil and other similar medications (Prozac, Zoloft, Celexa, Lexapro) can cause sexual side effects, including lowered sex drive, delay in the time it takes for you to have an orgasm, or make you unable to have an orgasm.   Not everyone who takes these medications experiences sexual side effects.  These types of side effects will usually occur within the first several months of treatment if they are going to happen, and will continue as long as you take the medication.

If you do notice you are experiencing these types of effects and it is bothersome to you, talk with your doctor or pharmacist before deciding to stop your medication on your own.  While it may be uncomfortable to talk about such side effects with your doctor, he or she needs to know about your concerns.  If you do experience a sexual side effect from your medicine, it is possible for your doctor to treat the side effect so that you can continue taking medicine that is helping you.  There are also other medications available that do not cause these side effects.

Decisions about stopping or changing your medication must be a mutual decision between you and your doctor.  Stopping your medication abruptly on your own could cause uncomfortable withdrawal symptoms, such as irritability, anxiety, and difficulty sleeping.  It is important to have the guidance of your physician when stopping or changing your medication.  Furthermore, stopping medications like Paxil too soon can cause your original symptoms to come back.

CPNP logo

NAMI Wishes to thank the College of Psychiatric and Neurological Pharmacists for their participation in writing our medication fact sheets and for writing our "Ask the Psychiatric Pharmacist" questions and answers.


 | Print this page | 
 | 

Donate

Support NAMI to help millions of Americans who face mental illness every day.

Donate today

Speak Out

Inspire others with your message of hope. Show others they are not alone.

Share your story

Get Involved

Become an advocate. Register on NAMI.org to keep up with NAMI news and events.

Join NAMI Today
Home  |  myNAMI  |  About NAMI  |  Contact Us  |  Jobs  |  SiteMap

Copyright © 1996 - 2011 NAMI. All Rights Reserved.